Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 322, NWS Atlanta, GA

June 12, 2009Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 12, 2009, 1:26 AM EDT for Washington County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2009, 1:26 AM EDT (05:26 UTC)
Expired
Jun 12, 2009, 2:00 AM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Washington County, GA

The radar

The Robins AFB radar (KJGX), 56 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 120526
SVRFFC
GAC303-120600-
/O.NEW.KFFC.SV.W.0322.090612T0526Z-090612T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
126 AM EDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 200 AM EDT

* AT 126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  DEEPSTEP...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TENNILLE...SANDERSVILLE AND RIDDLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3288 8261 3288 8304 3292 8305 3293 8307
      3297 8307 3299 8304 3303 8306 3307 8304
      3313 8266 3311 8265 3309 8264
TIME...MOT...LOC 0526Z 267DEG 16KT 3297 8296

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:33 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 11, 7:33 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
733 PM EDT THU JUN 11 2009

.UPDATE...
I WILL BE ISSUING AN UPDATED FORECAST AT 800 PM TO LET THE RAGGED
REMAINS OF THE OLD SEVERE THUNDERSTORM WATCH EXPIRE. I HAVE REDUCED
POPS TO SLIGHT CHANCE FOR THE REST OF TONIGHT AS WELL TO CORRESPOND
TO THE CURRENT RADAR TRENDS. OTHERWISE NO MAJOR CHANGES WILL BE MADE
TO THE EXISTING FORECAST.

&&

.PREV DISCUSSION... /ISSUED 525 PM EDT THU JUN 11 2009/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LINE OF STRONG CONVECTION CURRENTLY MOVING EAST ACROSS THE NORTHERN
HALF OF THE FORECAST AREA ASSOCIATED WITH THE SOUTHERN END OF YET
ANOTHER FAST MOVING SHORTWAVE IN THE WESTERLY UPPER LEVEL FLOW OVER
THE REGION. THIS LARGE SCALE PATTERN STAY CONSISTENT THROUGH FRIDAY
AS A BROAD...FLAT UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE WESTERN
GULF OF MEXICO. BY SATURDAY THE RIDGE BEGINS BUILDING NORTH TURNING
THE UPPER FLOW BACK TO A MORE NORTHWESTERLY ORIENTATION...BUT KEEPING
THE FORECAST AREA UNDER THE FAVORED LOCATION TO AT LEAST GET
SIDESWIPED BY WAVES RIDING OVER THE RIDGE. TIMING OF THESE WAVES IS A
BIT HARD TO PIN DOWN SO I WILL KEEP POPS IN THE CHANCE RANGE
AREAWIDE...BUT WITH A BIT OF A DIURNAL BIAS. TEMPERATURES WILL REMAIN
AT OR SLIGHTLY ABOVE SEASONAL NORMALS.

LONG TERM /SUNDAY THROUGH THURSDAY/...
12Z RUN OF THE GFS AND ECMWF MODELS BOTH CONTINUE THE TREND OF
BUILDING THE LARGE UPPER RIDGE OVER THE GULF OF MEXICO NORTH AND EAST
INTO THE LOWER MISSISSIPPI VALLEY AND SOUTHEASTERN U.S. THE GFS
EXPANDS THE RIDGE FURTHER EAST OVER THE FORECAST AREA WITH THE ECMWF
KEEPING THE RIDGE CENTERED MORE OVER THE MISSISSIPPI VALLEY. GFS
SOLUTION WOULD BE NOTICEABLY HOTTER AND DRIER THAN THE ECMWF. FOR NOW
I WILL NOT MAKE ANY CHANGES TO THE EXTENDED FORECAST TRENDS...WITH
SCATTERED...MAINLY DIURNAL...CONVECTION CONTINUING THROUGH THE
PERIOD AND TEMPERATURES REMAINING AT OR A BIT ABOVE SEASONAL
NORMALS.

AVIATION...UPDATE...
CONVECTION EXPECTED TO DIMINISH WITH HEATING. EXCEPT FOR THE
CONVECTION VFR CONDITIONS EXPECTED OVERNIGHT WITH MVFR VSBYS IN THE
EARLY MORNING FOR SOME AREAS. SURFACE WINDS BECOMING CALM OR
LIGHT/VARIABLE FOR MOST LOCATIONS. ATL WIND EXPECTED TO BECOME WSW 5
KTS OR LESS. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  91  68  90  68 /  20  30  40  30  30
ATLANTA         71  89  71  88  71 /  20  30  30  40  30
BLAIRSVILLE     64  84  62  86  65 /  20  40  30  40  30
CARTERSVILLE    66  88  66  88  67 /  20  30  30  40  30
COLUMBUS        72  92  72  92  72 /  20  30  30  40  30
GAINESVILLE     69  88  69  89  69 /  20  40  30  40  30
MACON           71  92  71  92  72 /  20  30  30  30  30
ROME            68  89  68  89  68 /  20  40  30  50  30
PEACHTREE CITY  67  89  67  89  68 /  20  30  30  40  30
VIDALIA         73  92  72  93  72 /  20  30  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

20
Hazardous weather outlook, Jun 11, 8:40 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EDT THU JUN 11 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
840 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TONIGHT...THURSDAY NIGHT.
ISOLATED THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL GEORGIA THE
REST OF THURSDAY NIGHT.

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL CONTINUE OVER THE AREA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING.

.DISCUSSION...
THE AIRMASS WILL BECOME MORE STABLE DURING THE NIGHT AND THAT WILL
LESSEN THE CHANCES FOR ANY THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BDL

In the hours before

Special weather statement, Jun 11, 7:56 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EDT THU JUN 11 2009

GAZ097-109>111-120045-
756 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TELFAIR...WHEELER...DODGE AND LAURENS COUNTIES UNTIL 845 PM EDT...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CEDAR GROVE TO UNION...MOVING SOUTHEAST AT
10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS TELFAIR...WHEELER...DODGE AND LAURENS COUNTIES THROUGH 845 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE EASTMAN...
UNION...CEDAR GROVE...GODWINSVILLE...FIVE POINTS...LITTLE OCMULGEE
STATE PARK...ALAMO...TOWNS...SCOTLAND...MILAN...HELENA...MCRAE...JAY
BIRD SPRINGS AND ACHORD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 11, 9:15 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 PM EDT THU JUN 11 2009

GAZ097-120145-
915 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
LAURENS COUNTY UNTIL 945 PM EDT...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CEDAR GROVE...MOVING EAST AT
5 TO 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 945 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CEDAR GROVE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Jun 11, 9:41 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 PM EDT THU JUN 11 2009

GAZ097-120215-
941 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...FREQUENT LIGHTNING
AND 40 MPH WINDS IN LAURENS COUNTY UNTIL 1015 PM EDT...

AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 1015 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE CEDAR GROVE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 12, 1:12 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
112 AM EDT FRI JUN 12 2009

GAZ074-084-120600-
112 AM EDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON AND
WASHINGTON COUNTIES UNTIL 200 AM EDT...

AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF TOOMSBORO...MOVING NORTHEAST
AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WILKINSON AND WASHINGTON COUNTIES THROUGH 200 AM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE TOOMSBORO...OCONEE...HEBRON...
DEEPSTEP...WARTHEN...TENNILLE...RIDDLEVILLE AND SANDERSVILLE. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:14 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens22 min
Jun 12, 6:10 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe, Walton50 min
Jun 12, 7:10 PM EDTSevere Thunderstorm WarningFFCGlascock, Greene, Hancock, Taliaferro, Warren43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.